Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2012, 8:29 AM CDT for 4 counties in Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2012, 8:29 AM CDT (13:29 UTC)
- Expired
- Aug 18, 2012, 9:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:30 AM CDT | TSTM WND DMG | 3 Ne Bloom, KS | A 24 FOOT STOCK TRAILER AND A 500 BUSHEL GRAIN CART WERE BLOWN OVER. |
| Aug 18, 8:30 AM CDT | TSTM WND GST 75 | Ne Bloom, KS | DIME SIZE HAIL WAS ALSO REPORTED AROUND THIS TIME AND LOCATION. |
| Aug 18, 8:45 AM CDT | HAIL 1 | 4 Nnw Bloom, KS | |
| Aug 18, 8:55 AM CDT | HAIL 1.75 | 3 Ne Bloom, KS | |
| Aug 18, 9:05 AM CDT | HAIL 0.88 | 5 E Bloom, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS53 KDDC 181329
SVRDDC
KSC025-057-069-119-181415-
/O.NEW.KDDC.SV.W.0163.120818T1329Z-120818T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
829 AM CDT SAT AUG 18 2012
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN SOUTHWEST KANSAS...
FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS...
* UNTIL 915 AM CDT
* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HOWELL...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOWELL...
DODGE CITY...
WRIGHT...
FT. DODGE...
WINDHORST...
FORD...
BLOOM...
KINGSDOWN...
MAINLY RURAL AREAS OF FORD...NORTHEASTERN MEADE...NORTHERN CLARK
AND SOUTHEASTERN GRAY COUNTIES.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT
WAS ISSUED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3784 9961 3743 9955 3719 9981 3723 10023
3786 10035 3791 10014
TIME...MOT...LOC 1328Z 324DEG 29KT 3777 10014
WIND...HAIL 60MPH 1.00IN
$$
182 follow-up statements
352
WWUS53 KDDC 181341
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 AM CDT SAT AUG 18 2012
KSC025-057-069-119-181415-
/O.CON.KDDC.SV.W.0163.000000T0000Z-120818T1415Z/
MEADE KS-GRAY KS-CLARK KS-FORD KS-
841 AM CDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FORD...
NORTHERN CLARK...SOUTHEASTERN GRAY AND NORTHEASTERN MEADE COUNTIES
UNTIL 915 AM CDT...
AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF BLOOM...AND MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
FT. DODGE...
MINNEOLA...
BLOOM...
KINGSDOWN...
BUCKLIN...
CLARK STATE LAKE...
MAINLY RURAL AREAS OF FORD...NORTHEASTERN MEADE...NORTHERN CLARK
AND SOUTHEASTERN GRAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3723 10023 3767 10032 3782 10005 3784 9961
3742 9956 3719 9981
TIME...MOT...LOC 1342Z 312DEG 34KT 3757 9994
WIND...HAIL 60MPH 1.00IN
$$
KRUSE153
WWUS53 KDDC 181351
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 AM CDT SAT AUG 18 2012
KSC025-057-069-119-181415-
/O.CON.KDDC.SV.W.0163.000000T0000Z-120818T1415Z/
MEADE KS-GRAY KS-CLARK KS-FORD KS-
851 AM CDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FORD...NORTHERN CLARK...SOUTHEASTERN GRAY AND NORTHEASTERN MEADE
COUNTIES UNTIL 915 AM CDT...
AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLOOM...AND MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BLOOM...
KINGSDOWN...
BUCKLIN...
CLARK STATE LAKE...
MAINLY RURAL AREAS OF NORTHEASTERN MEADE...NORTHERN CLARK...
SOUTHEASTERN GRAY AND SOUTHERN FORD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3723 10023 3759 10029 3767 9998 3774 9960
3742 9956 3719 9981
TIME...MOT...LOC 1351Z 315DEG 32KT 3750 9986
WIND...HAIL 60MPH 1.00IN
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:03 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 18, 7:03 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 703 AM CDT SAT AUG 18 2012 ...UPDATED FOR SHORT TERM DISCUSSION... .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 658 AM CDT SAT AUG 18 2012 ANOTHER BATCH OF THUNDERSTORMS WAS HEADED SOUTHEAST TOWARD GARDEN CITY, DODGE CITY, JETMORE AND KALVESTA. 70-90% POPS WERE MAINTAINED THROUGH MID TO LATE MORNING TO THE SOUTHEAST OF THIS STORM CLUSTER. SOME CLEARING WILL OCCUR AFTER THIS CONVECTIVE SYSTEM PASSES IN THE MID AFTERNOON. IF AIRMASS RECOVERY OCCURS LATER THIS AFTERNOON, THEN A FEW SURFACE BASED THUNDERSTORMS COULD BE POSSIBLE AHEAD OF THE COLD FRONT THIS EVENING. SOME 20-30% STORM CHANCES WERE MAINTAINED FOR THIS REASON INTO THE LATE AFTERNOON HOURS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 228 AM CDT SAT AUG 18 2012 AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO CENTRAL PLAINS ON SUNDAY. SKIES WILL CLEAR AND BASED ON 850MB TEMPERATURES TRENDS BETWEEN 18Z SUNDAY AND 00Z MONDAY THE PREVIOUS FORECAST STILL APPEARS ON TRACK WITH HIGHS CLIMBING INTO THE LOW TO MID 80S. A CLEAR AND COOL NIGHT CAN BE EXPECTED SUNDAY NIGHT AS THIS SURFACE HIGH SLOWLY CROSSES WESTERN AND CENTRAL KANSAS. BASED ON WHERE THE LIGHTEST WINDS WILL BE BETWEEN 09Z AND 12Z SUNDAY AM LEANING TOWARDS UNDERCUTTING THE COOLEST GUIDANCE WHILE STAYED CLOSE TO THE MAV/MET ELSEWHERE. ON MONDAY THE NEXT UPPER LEVEL DISTURBANCE WILL BEGIN TO CROSS THE CENTRAL ROCKIES. THE GFS, NAM, AND ECMWF REMAIN IN DECENT AGREEMENT WITH THIS NEXT SYSTEM EXITING THE ROCKIES AND CROSSING INTO THE CENTRAL PLAINS LATE MONDAY NIGHT AND TUESDAY. AS THIS SYSTEM CROSSING INTO THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE BETTER CHANCES FOR WIDESPREAD PRECIPITATION BEING LATE MONDAY NIGHT/EARLY TUESDAY BASED ON THE UPPER LEVEL JET DYNAMICS, 850-700MB MOISTURE AND IMPROVING FRONTOGENESIS. ONCE THIS SYSTEM EXITS THE CENTRAL PLAINS AND MOVES TOWARDS THE LOWER MISSISSIPPI VALLEY THE MID LEVEL FLOW WILL BACK AND BECOME MORE PERPENDICULAR TO THE ROCKIES. THIS ENHANCED DOWNSLOPE FLOW SUGGESTS A WARMING TREND MID WEEK AS A TROUGH OF LOW PRESSURE AT THE SURFACE BEGINS TO DEVELOP ALONG THE LEE OF THE ROCKIES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 632 AM CDT SAT AUG 18 2012 ANOTHER CLUSTER OF THUNDERSTORMS WILL AFFECT GCK/DDC BETWEEN 1230 AND 15 UTC. SOME HEAVY RAIN, WIND GUSTS AS HIGH AS 45 MPH AND SMALL HAIL ARE POSSIBLE CLOSE TO THESE TERMINALS. OUTSIDE OF THE STORMS, VFR CONDITIONS WILL PREVAIL. ISOLATED THUNDERSTORMS COULD ALSO AFFECT THE HYS TERMINAL THROUGH 16 UTC. A COLD FRONT WILL PASS THROUGH THE TERMINALS BY 03Z, WITH A WIND SHIFT TO THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 52 82 54 / 90 20 10 0 GCK 83 51 82 54 / 90 10 10 10 EHA 84 61 83 56 / 30 20 10 10 LBL 80 58 84 55 / 70 20 10 10 HYS 83 49 82 53 / 40 20 10 0 P28 81 59 84 55 / 80 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...FINCH
Hazardous weather outlook, Aug 18, 2:23 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 223 AM CDT SAT AUG 18 2012 KSZ030-031-043>046-061>066-074>081-084>090-191130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 223 AM CDT SAT AUG 18 2012 /123 AM MDT SAT AUG 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 6 TO 7 AM ALONG A LINE FROM SCOTT CITY TO DIGHTON TO WAKEENEY AND THEN MOVE SOUTH AND SOUTHEASTWARD THROUGH CIMARRON, DODGE CITY AND LARNED BY 10 AM TO 12 PM AND THEN TO MEDICINE LODGE, COLDWATER AND ENGLEWOOD BETWEEN 1 PM AND 3 PM. HAIL AS LARGE AS HALF DOLLARS IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 6 AM AND 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Aug 18, 4:01 AM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 401 AM CDT SAT AUG 18 2012 KSZ045-064-180945- HODGEMAN-NESS- 401 AM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NESS AND NORTHERN HODGEMAN COUNTIES... AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NESS CITY...MOVING SOUTHEAST AT 45 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3817 9959 3813 10021 3851 10023 3867 9963 TIME...MOT...LOC 0901Z 304DEG 37KT 3846 9983 KRUSE
Special weather statement, Aug 18, 4:45 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 445 AM CDT SAT AUG 18 2012 KSZ064-078-181030- FORD-HODGEMAN- 445 AM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN AND NORTHERN FORD COUNTIES... AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF JETMORE...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN HODGEMAN AND NORTHERN FORD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3769 9958 3771 10020 3805 10023 3825 9961 TIME...MOT...LOC 0945Z 311DEG 21KT 3805 10005 KRUSE
Special weather statement, Aug 18, 6:01 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 601 AM CDT SAT AUG 18 2012 KSZ088-089-181145- CLARK-COMANCHE- 601 AM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND WESTERN COMANCHE COUNTIES... AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CLARK STATE LAKE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CLARK AND WESTERN COMANCHE COUNTIES...INCLUDING THE CITIES OF CLARK STATE LAKE AND PROTECTION...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3701 10006 3745 10007 3732 9929 3700 9920 TIME...MOT...LOC 1101Z 307DEG 23KT 3738 9981 KRUSE
Local storm report, Aug 18, 7:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 AM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM TSTM WND GST 5 NNW PIERCEVILLE 37.94N 100.72W
08/18/2012 E59.00 MPH FINNEY KS ASOS
&&
RBURGLocal storm report, Aug 18, 8:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 AM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST DODGE CITY 37.76N 100.01W
08/18/2012 E60 MPH FORD KS NWS EMPLOYEE
&&
MSCOTTLocal storm report, Aug 18, 8:27 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 AM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST 4 NNW ENSIGN 37.71N 100.27W
08/18/2012 E50 MPH GRAY KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:25 AM CDT | Special Weather Statement | DDC | Lane | 50 min |
| Aug 18, 4:01 AM CDT | Special Weather Statement | DDC | Ness | 44 min |
| Aug 18, 4:45 AM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Aug 18, 6:01 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 44 min |
| Aug 18, 7:50 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 40 min |
| Aug 18, 9:01 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.